EconPapers    
Economics at your fingertips  
 

Profile-Likelihood Approach for Estimating Generalized Linear Mixed Models With Factor Structures

Minjeong Jeon and Sophia Rabe-Hesketh
Additional contact information
Minjeong Jeon: University of California, Berkeley

Journal of Educational and Behavioral Statistics, 2012, vol. 37, issue 4, 518-542

Abstract: In this article, the authors suggest a profile-likelihood approach for estimating complex models by maximum likelihood (ML) using standard software and minimal programming. The method works whenever setting some of the parameters of the model to known constants turns the model into a standard model. An important class of models that can be estimated this way is generalized linear mixed models with factor structures. Such models are useful in educational research, for example, for estimation of value-added teacher or school effects with persistence parameters and for analysis of large-scale assessment data using multilevel item response models with discrimination parameters. The authors describe the profile-likelihood approach, implement it in the R software, and apply the method to longitudinal data and binary item response data. Simulation studies and comparison with gllamm show that the profile-likelihood method performs well in both types of applications. The authors also briefly discuss other types of models that can be estimated using the profile-likelihood idea.

Keywords: generalized linear mixed models; crossed random effects; factor structures; persistence parameters; ML estimation; item response theory (IRT); multilevel IRT; gllamm; R software (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
https://journals.sagepub.com/doi/10.3102/1076998611417628 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:jedbes:v:37:y:2012:i:4:p:518-542

DOI: 10.3102/1076998611417628

Access Statistics for this article

More articles in Journal of Educational and Behavioral Statistics
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2025-03-19
Handle: RePEc:sae:jedbes:v:37:y:2012:i:4:p:518-542